The study, “The Impact of Trimetazidine on Disease Severity and Quality of Life in Parkinson’s Disease,” was published in the journal Scientific Reports.
Trimetazidine, which is sold under the brand name Vastarel and also available as a generic, is an antianginal medication used as add-on therapy for treating stable coronary heart disease — conditions that cause a reduction of blood flow to the heart. It is approved for this indication in Europe and other countries but not in the U.S.
Previous studies have shown trimetazidine to have adverse effects on motor function, including causing reversible parkinsonism, tremor, and orofacial dyskinesia (involuntary repetitive movements of the mouth and face). It can also worsen symptoms of existing movement disorders like Parkinson’s disease.
These effects may be caused by the medication’s piperazine core, a chemical compound also found in antipsychotic medications that have been reported to induce parkinsonism and worsen Parkinson’s symptoms.
Piperazine is thought to block the action of dopamine receptors, which play an important role in movement regulation.
Based on previous studies, in 2012, the European Medicines Agency recommended against the administration of trimetazidine to patients with Parkinson’s disease.
However, recent data show that this recommendation is not followed strictly enough, and trimetazidine is still being prescribed to people with movement disorders.
Researchers at University of Pécs in Hungary have now evaluated the impact of trimetazidine treatment on the severity of clinical symptoms and its effects on health-related quality of life in people with Parkinson’s disease.
The study included 42 patients with Parkinson’s disease, at a mean age of 71.1 years, who had been prescribed trimetazidine. All patients were also taking oral anti-parkinsonian medications.
At the start of the study, patients had been taking trimetazidine for a mean of 6.5 years, at a mean dose of 72.1 mg. Participants underwent detailed neurological and neuropsychological assessments.
Trimetazidine was stopped and patients were again reevaluated three months later. Their oral antiparkinsonian treatment was kept stable until the follow-up.
Results showed significant lessening of Parkinson’s clinical symptoms at follow-up, measured by the Movement Disorder Society-sponsored Unified Parkinson’s Disease Rating Scale (MDS-UPDRS), a four-part assessment of motor and non-motor Parkinson’s symptoms.
Clinically relevant improvements were observed upon discontinuation of trimetazidine according to changes in scores of different parts of the MDS-UPDRS, compared with the beginning of the study: a 25.7% change in part 1, which relates to non-motor experiences of daily living; a 23.8% change in part 2, which assesses motor experiences of daily living; a 28.5% change in part 3, a motor examination that included notable lessening in disturbances of posture, gait (walking) problems, and postural instability; and a 30.1% change in part 4, which also measured motor complications.
Trimetazidine discontinuation also lessened Parkinson’s disease severity in 16 patients (38.1%), including two whose motor symptoms completely disappeared. However, in these two cases, “discontinuation of antiparkinsonian medications resulted in the reemergence of Parkinsonian symptoms,” the researchers wrote.
They also noted an overall lessening of non-motor symptoms, especially sleep problems and depression.
“The use of [trimetazidine] in patients with [Parkinson’s disease] and the negative impact of the drug on the severity of Parkinsonian symptoms seem to be clinically meaningful problems,” the researchers wrote.
Additionally, patients experienced better health-related quality of life, as measured using the 39-item Parkinson’s Disease Questionnaire, which assesses patient-reported health status and quality of life.
Stopping trimetazidine and using alternative antianginal treatment did not cause any cardiovascular events in these patients up to 12 months of follow-up.
“Our results provide clinical rationale for avoiding the use of [trimetazidine] in [Parkinson’s]. [Trimetazidine] seems to worsen the severity of Parkinsonian symptoms in a clinically meaningful manner and have a negative impact on the [health-related quality of life],” the team wrote.
“Therefore, discontinuation of the drug in patients with [Parkinson’s] seems to be a clinically adequate therapeutic intervention,” they concluded.
The post Stopping Trimetazidine May Ease Parkinson’s Symptoms, Improve Quality of Life, Study Says appeared first on Parkinson’s News Today.